Valproate Can Cause Increases in Blood Ammonia

February 6, 2012 · Posted in Current Treatments 

red blood cellsResearcher C. Lewis reported in two posters presented at the Ninth International Conference on Bipolar Disorder (ICBD) in 2011 that in a study of patients treated with valproate, some increases in ammonia levels occurred. This condition, hyperamonaemia, was identified in 31 patients among those treated between 2005 and 2009 at the Cleveland Clinic in Cleveland, Ohio. High levels of ammonia are associated with a flapping tremor and, in some cases, encephalopathy with confusion, psychiatric symptoms, and motor incoordination.

The recommended management for hyperamonaemia is discontinuation of valproate and use of lactulose, a synthetic sugar that can lower ammonia levels. These approaches were not always used. Another option for patients who require valproate treatment is to supplement the drug with carnitine, which is available as a nutritional supplement. Lewis reported success in three such cases.

Editor’s Note: Patients on valproate presenting with a gross flapping tremor of the hands, confusion, or motor imbalance should be tested for hyperamonaemia and treated accordingly.

 

Comments

Leave a Reply